CSN Login
Members Online: 4

Hearing and vision issues

medsec
Posts: 25
Joined: Jan 2011

HAs anyone found that the chemo or radiation has effcted their sight or hearing. I am seeing zig zags. Not often but they feel weird. THey dont usually last long and go away leaving me a headache. I have never had headaches i might average one ever 3-4 years and latley I have been having about one a month. Not bad just annoying. I am only seeing part of objects when the zig zags appear like I may see four of my fingers insteadd of the whole hand. THe doctor said it was silent migrianes has anyone else had anything like this and what did your doctor recommend. I am assuming the ear issues are coming from the Menieres but the radiation aimed at the same side I have the deafness and ringing didnt help any. Thanks for any thing you can share ....

ratface's picture
ratface
Posts: 1233
Joined: Aug 2009

I did have some minor issues with balance during and right after treatment. I had both chemo and rads. The balance issue was related to tripping over slight imperfections in walking surfaces. Mostly happened on uneven sidewalks where I was unable to discern the difference in heights. I also noticed that on occasion while walking I would drag a foot and kind of miss a step. Until just recently I was getting headaches almost twice or three times a week but they have disappeared. My walking is much better also. Could be so many things, meds, treatment, emotional state. I would watch and make notes if persistent but will more than likely get better with time.

medsec
Posts: 25
Joined: Jan 2011

Encouragemnet is better than meds at time. THe emotional support is so needed, it is hard for someone who hasnt been there to understand what we are going through, some days it is hard for me to understand it myself. Never knew a med so strong that it makes your toenails come off to be good for you but apparently it does. Thanks for responding, hope you continue to improve as well.

rozaroo
Posts: 667
Joined: Apr 2010

Cisplatin caused me to loose partial hearing in my left ear. I also suffer from tinnitus in my left ear. The radiation caused severe hardening of ear wax that led to ear infections also. I use mineral oil to soften the wax then flush with water which helped it to empty on it's own. I hate to complain but it is never ending & you learn to deal with it.

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

What you are explaining sounds like a classic ocular migraine to me. I would get a zig zaggy undulating waves. It would start like a little tiny blip in my vision and expand and get bigger and bigger blocking out my vision until it finally eased out of my field of vision. It would last 1/2 hr to 45 minutes and then I would more often than not great the whacking great head ache. I learned to take three ibuprofen immediately when it started. Then go somewhere dark and rest my head and close my eyes til it passed. Mine was linked to my menstrual cycle, don't have to worry about that crap anymore. The first time it happened it scared me half to death because I thought I was losing my sight.

Can't help you with the hearing. I would get a good eye exam by an opthlomologist though or tell your doctor just in case.

Good luck.

Sweet

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

Here is a link that explains it pretty well

It even has a little video that is close to what I saw. Only my zig zags were multi colored and went like this:

//////\\\\\\////////\\\\\\\\\.

Sort of.

medsec
Posts: 25
Joined: Jan 2011

I have just visited that web site and it is exactly what I am experiencing. Seems they come on after acute stress. The one yesterday came on when I got home from driving. I had my first panic attack while I was driving many years ago I still try to drive but it is so un nerving especially with the chemo brain, menieres and now the allergy season. When I got home I felt a little nausea and just a dull headache, not bad, but enough I was aware then the vision episode. Closed my eyes and rested a few min about 30, and it cleared up has been ok since. Maybe that is my problem, would be better than effects from treatments. Knowing helps as much as anything. We are having constant changes in the weather here, 80's one day 50"s the next that doesnt help either. I am so glad to know what is going on. I love this site where we can help each other. Thanks so much to everyone who responded.

Scambuster's picture
Scambuster
Posts: 975
Joined: Nov 2009

I had declining hearing starting a few weeks post treatment and got worse. Was in both ears. I thought I had wax build up, so doctors flushed out ears to no avail.

I returned to my ENT and he took one look in my ears an said "Your Eustacean tubes are full of fluid". He then had me equalize, and I actually felt the fluid release and my hearing came back. It was happy moment.

I hope yours is the same, but you should see the ENT. Sorry no input for the eyes and headaches.

Scam

Hondo's picture
Hondo
Posts: 5674
Joined: Apr 2009

I am about 6 years out of treatment and just now starting to have Vision problems. I lost the hearing about a year after my second treatment of rad and chemo. That was not too bad as I had to get hearing aids that made hearing a little better. But now 6 years later I am loosing the vision that makes it very hard because none of my doctors can explain why.

Wishing you the best
Hondo

Skiffin16's picture
Skiffin16
Posts: 8058
Joined: Sep 2009

As mentioned, Cisplatin can cause hearing problems or tennitus....I'm not sure where you are in treatment, but if your still having chemo or anything else going on, make sure to communicate with your MD's.

Best,
John

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network